CaltechAUTHORS
  A Caltech Library Service

A random walk model of wave propagation

Franceschetti, Massimo and Bruck, Jehoshua and Shulman, Leonard J. (2004) A random walk model of wave propagation. IEEE Transactions on Antennas and Propagation, 52 (5). pp. 1304-1317. ISSN 0018-926X. http://resolver.caltech.edu/CaltechAUTHORS:FRAieeetap04

[img]
Preview
PDF
See Usage Policy.

662Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:FRAieeetap04

Abstract

This paper shows that a reasonably accurate description of propagation loss in small urban cells can be obtained with a simple stochastic model based on the theory of random walks, that accounts for only two parameters: the amount of clutter and the amount of absorption in the environment. Despite the simplifications of the model, the derived analytical solution correctly describes the smooth transition of power attenuation from an inverse square law with the distance to the transmitter, to an exponential attenuation as this distance is increased - as it is observed in practice. Our analysis suggests using a simple exponential path loss formula as an alternative to the empirical formulas that are often used for prediction. Results are validated by comparison with experimental data collected in a small urban cell.


Item Type:Article
Additional Information:© Copyright 2004 IEEE. Reprinted with permission Manuscript received February 17, 2003; revised May 30, 2003. [Posted online: 2004-05-10] This work was supported in part by the Caltech Lee Center for Advanced Networking, by the National Science Foundation under CAREER Grant 0049092 (previously 9876172), and by the Charles Lee Powell Foundation. The authors would like to thank Dr. S. De Vita of Ericsson Telecomunicazioni SpA for providing access to experimental data, and the anonymous reviewers for their comments.
Subject Keywords:Microcellular systems, path loss, random media, random walks, wave propagation
Record Number:CaltechAUTHORS:FRAieeetap04
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:FRAieeetap04
Alternative URL:http://dx.doi.org/10.1109/TAP.2004.827540
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3164
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:17 May 2006
Last Modified:26 Dec 2012 08:52

Repository Staff Only: item control page